Texas, 2010

Wildfire in Texas, April 1, 2010

April 1, 2010 · NWS AMA · 1 event in 1 county or zone

The Dixon Creek grass fire began around 1445 CST about three miles south southeast of Borger just east of Texas State Highway 207 in extreme northern Carson County. The grass fire was caused by sparking transmission lines and consumed an estimated eight hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Dixon Creek grass fire began around 1445 CST about three miles south southeast of Borger just east of Texas State Highway 207 in extreme northern Carson County. The grass fire was caused by sparking transmission lines and consumed an estimated eight hundred acres. There were no reports of damages or injuries...however one hundred homes were threatened by the grass fire. The grass fire was reported to be under control by 2300 CST and a total of eighteen fire departments responded to the grass fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 1, 11:48 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 1, 11:48 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1248 PM CDT THU APR 1 2010

.AVIATION...
WINDS ARE EXPECTED TO INCREASE AT ALL TAF SITES BY 20Z THIS AFTERNOON
IN RESPONSE TO A STRENGTHENING SURFACE TROUGH OVER EASTERN COLORADO
AND NEW MEXICO. THE AVIATION WARNING WARNING WILL CONTINUE FOR
AMARILLO INTERNATIONAL AND TRADEWIND AIRPORTS UNTIL 02Z THIS EVENING.
WINDS SHOULD DIMINISH AND THEN SHIFT TO THE WEST AS A PRE FRONTAL
TROUGH MOVES ACROSS THE PANHANDLES BETWEEN 02Z AND 03Z. A COLD FRONT
WILL SHIFT THE WIND DIRECTION TO THE NORTHWEST BEGINNING AT KDHT
AROUND 05Z AND PUSHING THROUGH KGUY AND KAMA BY 08Z.

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE TAF CYCLE.
HOWEVER...THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG A DRYLINE IN THE
EASTERN TX PANHANDLE AFTER MIDNIGHT. THIS ACTIVITY SHOULD BE EAST OF
KAMA AND KGUY SO ONLY CB REMARKS WERE INSERTED AT 08Z. ADDITIONAL
THUNDERSTORM ACTIVITY IS POSSIBLE FRIDAY MORNING AS THE UPPER LEVEL
LOW PASSES BY THE PANHANDLES. CONFIDENCE IS LOW THAT PRECIP WILL
ACTUAL FALL AT THE TERMINALS...THUS THE CB REMARKS WERE KEPT GOING
FOR KAMA AND KGUY FOR THE REMAINDER OF THE PERIOD AND INSERTED AT
KDHT AT 15Z FRIDAY MORNING.

NUTTALL

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT THU APR 1 2010/

AVIATION...
A SURFACE LOW PRESSURE SYSTEM NORTH OF THE PANHANDLES WILL CREATE
STRONG AND GUSTY SOUTHWEST WINDS OF 25 TO 35 KNOTS WITH HIGHER GUSTS
TODAY. AN AVIATION WEATHER WARNING IS IN EFFECT FOR THE AMARILLO AND
TRADEWIND AIRPORTS FROM 14Z TODAY UNTIL 02Z FRIDAY FOR POSSIBLE 40
KNOT GUSTS OR HIGHER. HIGH LEVEL CLOUDINESS WILL CONTINUE TO SPREAD
NORTHEAST ACROSS THE THREE TAF SITE TODAY. VFR CONDITIONS WILL
PREVAIL. THE WINDS WILL DIMINISH AND SHIFT TO THE WEST AROUND 10 TO
20 KNOTS THIS EVENING BETWEEN 00Z AND 03Z FRIDAY AS A PRE-FRONTAL
SURFACE TROUGH MOVES THROUGH...AND THEN NORTHWESTERLY 5 TO 15 KNOTS
BETWEEN 05Z AND 09Z FRIDAY AS A COLD FRONT PUSHES THROUGH. SOME
THUNDERSTORMS WILL BE POSSIBLE EAST OF THE GUYMON AND AMARILLO TAF
SITES TONIGHT...THEREFORE INCLUDED A CB REMARK ON SCATTERED LOW
CLOUDS FOR THOSE TWO LOCATIONS.

SCHNEIDER

PREV DISCUSSION... /ISSUED 330 AM CDT THU APR 1 2010/

DISCUSSION...
WINDS AND FIRE WX REMAIN PRIMARY CONCERN IN THE NEAR TERM.  WILL
ISSUE WIND ADZY TDA FOR WRN...NRN...AND CENTRAL SECTIONS AS SFC
TROF EXPECTED TO DEEPEN TDA.  DRYLINE EXPECTED TO RETREAT INTO ERN
ZONES TNGT...BEFORE BEING OVERTAKEN BY COLD FRONT...SO POPS HAVE
BEEN RETAINED TNGT FOR ERN ZONES.  POPS REMAIN IN ALL SECTIONS ON
FRI AS COLD H5 TROF MOVES ACROSS AREA.  SOME LINGERING LIGHT PCPN
WILL BE POSSIBLE FRI NGT OVER ERN ZONES AS MID-LEVEL TROF PULLS
AWAY...THEN REMAINDER OF FCST STAYS DRY.   COLD AIR ADVECTION ON FRI
SETS THE STAGE FOR A POSSIBLE FREEZE SAT MRNG...SO FREEZE WATCH
WILL BE ISSUED FOR NRN AND WRN SECTIONS.  WARMING TREND EXPECTED SAT
THRU MON.  WEAK COLD FRONT MON NGT SETS TEMPS BACK ONLY SLIGHTLY
FOR TUE.  03

COCKRELL

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY AS RELATIVE HUMIDITY
VALUES FALL INTO THE 9 TO 15 PERCENT RANGE.  WINDS SHIFT TO THE
NORTHWEST TONIGHT AND FRIDAY WITH SPEEDS ABOVE 20 MPH EXPECTED ACROSS
MOST OF THE AREA.  SOUTHWEST WINDS RESUME ON SATURDAY AND SUNDAY WITH
ELEVATED FIRE WEATHER CONDITIONS POSSIBLE DUE TO RELATIVE HUMIDITY
VALUES FALLING BELOW 20 PERCENT.  ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS POSSIBLE MONDAY AND TUESDAY AS DRY SOUTHWEST AND WEST
WINDS INCREASE FURTHER.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     THE FOLLOWING ZONES: DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

06/02
Hazardous weather outlook, Apr 1, 2:11 PM CST, 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
311 PM CDT THU APR 1 2010

OKZ001>003-TXZ001>020-021100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
311 PM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS EVENING
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES DUE TO STRONG SOUTHWEST
WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS...FORECAST MINIMUM RELATIVE
HUMIDITY VALUES OF 5 TO 15 PERCENT...AND EXTREMELY DRY FUELS. AS A
RESULT...A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING.

IN ADDITION...A WIND ADVISORY IS IN EFFECT UNTIL 9 PM CDT FOR ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES EXCEPT THE EAST CENTRAL AND
SOUTHEAST PORTIONS OF THE TEXAS PANHANDLE DUE TO STRONG SOUTHWEST
WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE EASTERN THIRD OF
THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP MAY
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN FRIDAY ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS THAT FORM ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME.

A FREEZE WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE...AND
THE NORTHERN AND WESTERN SECTIONS OF THE TEXAS PANHANDLE FROM LATE
FRIDAY NIGHT THROUGH SATURDAY MORNING.

CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE ACROSS MUCH
OF THE PANHANDLES SUNDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE
SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER
THURSDAY NIGHT.

NUTTALL

In the hours before

Local storm report, Apr 1, 1:23 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CDT THU APR 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
04/01/2010  M60 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1000304

NUTTALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
April 1, 2:45 PM CST to 11:00 PM CST
Where
Carson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218112.